MAUDE Adverse Event Report: COOK ENDOSCOPY ZILVER EXPANDABLE METAL BILIARY STENT SYSTEM; FGE, CATHETER, BILIARY, DIAGNOSTIC

COOK ENDOSCOPY ZILVER EXPANDABLE METAL BILIARY STENT SYSTEM; FGE, CATHETER, BILIARY, DIAGNOSTIC
Model Number G25731
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional concomitant medical products: guide wire - unknown make or model.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the device, the device was missing the distal tip of the device and the pushing catheter.Additional information was requested about how much of the distal tip broke off into the patient's body, but this information has not been received.The outer catheter was measured and meets the minimum specification.The distal end of the outer catheter has a pinched like appearance on the tip.An evaluation of the inner catheter was performed.The inner catheter was taken out of the device and was measured and is shorter than the tolerance, however there are several kinks and bends in inner sheath that could be preventing the device from meeting the specified length requirement during evaluation.One of the most notable kinks on the inner catheter is just below the metal cannula that is on the proximal end of the inner catheter.The distal tip of the tubing was reviewed under magnification and glue residue was present.There was evidence at the distal tip of the tubing that the tubing had been tapped (roughened for glue adhesion).The distance of the tapped area meets the requirement for the tapped length.Due to the pushing catheter and the tip of the device not being returned, we cannot determine how the separation happened.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to the condition of the returned product and a variety of clinical conditions such as patient anatomy or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The report indicated "when they pulled out the delivery system, it became caught on the metal stent".This could have caused excess force to be placed on the joint resulting in the separation of the delivery system.Prior to distribution, all zilver biliary stent systems are subjected to a visual and functional inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook zilver expandable metal biliary stent system.The stent was successfully deployed.When they pulled out the delivery system, it became caught on the metal stent.This was in a tight stricture.The distal tip broke off into the patient's body.It was left to pass naturally through the stent.
 
Additional Manufacturer Narrative
Concomitant medical products: guide wire - unknown make or model.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the device, the device was missing the distal tip of the device and the pushing catheter.Additional information was received about how much of the distal tip broke off into the patient's body and clarification stated that only the very distal tip of the device detached inside the patient.The rest of the introducer missing was detached once the device was outside the patient's body.The outer catheter was measured and meets the minimum specification.The distal end of the outer catheter has a pinched like appearance on the tip.An evaluation of the inner catheter was performed.The inner catheter was taken out of the device and was measured and is shorter than the tolerance, however there are several kinks and bends in inner sheath that could be preventing the device from meeting the specified length requirement during evaluation.One of the most notable kinks on the inner catheter is just below the metal cannula that is on the proximal end of the inner catheter.The distal tip of the tubing was reviewed under magnification and glue residue was present.There was evidence at the distal tip of the tubing that the tubing had been tapped (roughened for glue adhesion).The distance of the tapped area meets the requirement for the tapped length.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion; a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to the condition of the returned product and a variety of clinical conditions such as patient anatomy or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The report indicated "when they pulled out the delivery system, it became caught on the metal stent".This could have caused excess force to be placed on the joint resulting in the separation of the tip.Prior to distribution, all zilver biliary stent systems are subjected to a visual and functional inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Continued from concomitant medical products: guide wire - unknown make or model.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the device, the device was missing the distal tip of the device and the pushing catheter.Additional information was received about how much of the distal tip broke off into the patient's body and clarification stated that only the very distal tip of the device detached inside the patient.The rest of the introducer missing was detached once the device was outside the patient's body.The outer catheter was measured and meets the minimum specification.The distal end of the outer catheter has a pinched like appearance on the tip.An evaluation of the inner catheter was performed.The inner catheter was taken out of the device and was measured and is shorter than the tolerance, however there are several kinks and bends in inner sheath that could be preventing the device from meeting the specified length requirement during evaluation.One of the most notable kinks on the inner catheter is just below the metal cannula that is on the proximal end of the inner catheter.The distal tip of the tubing was reviewed under magnification and glue residue was present.There was evidence at the distal tip of the tubing that the tubing had been tapped (roughened for glue adhesion).The distance of the tapped area meets the requirement for the tapped length.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to the condition of the returned product and a variety of clinical conditions such as patient anatomy or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The report indicated "when they pulled out the delivery system, it became caught on the metal stent".This could have caused excess force to be placed on the joint resulting in the separation of the tip.Prior to distribution, all zilver biliary stent systems are subjected to a visual and functional inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was initially provided on (b)(6) 2017: "during an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook zilver expandable metal biliary stent system.The stent was successfully deployed.When they pulled out the delivery system, it became caught on the metal stent.This was in a tight stricture.The distal tip broke off into the patient's body.It was left to pass naturally through the stent." additional clarification information was received on 09/06/2017: only the very distant tip stayed in the patient.They broke off part of the delivery system once they removed it from the patient.The stent did stay in place after the procedure.

Brand Name
ZILVER EXPANDABLE METAL BILIARY STENT SYSTEM
Common Device Name
FGE, CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6839205
Report Number1037905-2017-00576
Device Sequence Number16501356
Product Code FGE
UDI-Device Identifier10827002257310
UDI-Public(01)10827002257310(17)200714(10)W3882114
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG25731
Device Catalogue NumberZILBS-10-8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/10/2017
Device Age3 MO
Event Location Hospital
Initial Date Received by Manufacturer 08/10/2017
Supplement Date Received by Manufacturer09/06/2017
Initial Report FDA Received Date09/01/2017
Supplement Report FDA Received Date09/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1